Open main menu

Burton Wadsworth Jones

Burton Wadsworth Jones (1 October 1902 in Redwood Falls, Minnesota – 8 December 1983 in Wellesley, Massachusetts)[1] was an American mathematician, known for his work on quadratic forms.

Burton Wadsworth Jones
Born11 October 1902 (1902-10-11)
Died8 December 1983 (1983-12-09) (aged 81)
Other namesJones, Burton W.; Jones, B. W
Scientific career
Doctoral advisorLeonard Eugene Dickson
Doctoral studentsIrving Reiner
Mary P. Dolciani
William J. LeVeque

B. W. Jones received his BA in 1923 from Grinell College, his MA in 1924 from Harvard University, and his PhD in mathematics in 1928 from the University of Chicago under L. E. Dickson.[2] Jones was a mathematics professor at Cornell University from 1930 to 1948. At Cornell, he supervised the doctoral dissertations of four mathematicians: Irma Moses Reiner (1946), Irving Reiner (1947), Mary Dolciani (1947), and William J. LeVeque (1948).[3] Jones was a member of the University of Colorado Boulder faculty from 1948 to his retirement in 1971; he was chair of the mathematics department from 1949 to 1963.

Jones was honored by being selected to write the Carus Monograph Number 10, entitled The Arithmetic Theory of Quadratic Forms. He received the Mathematical Association of America (MAA) Distinguished Service Award in 1971. In 1991 the Rocky Mountain section of the MAA honored the memory of B. W. Jones by naming their yearly Distinguished Teaching Award after him.


  • "Certain quinary forms related to the sum of five squares". Bull. Amer. Math. Soc. 36 (10): 721–734. 1930. doi:10.1090/s0002-9904-1930-05047-8. MR 1562043.
  • "A new definition of genus for ternary quadratic forms". Trans. Amer. Math. Soc. 33 (1): 92–110. 1931. doi:10.1090/s0002-9947-1931-1501577-6. MR 1501577.
  • "The regularity of a genus of positive ternary quadratic forms". Trans. Amer. Math. Soc. 33 (1): 111–124. 1931. doi:10.1090/s0002-9947-1931-1501578-8. MR 1501578.
  • with Gordon Pall: "Regular and semi-regular positive ternary quadratic forms" (PDF). Acta Mathematica. 70 (3–4): 165–191. 1939. doi:10.1007/bf02547347. Archived from the original (PDF) on 2010-11-30.
  • "An extension of a theorem of Witt". Bull. Amer. Math. Soc. 48 (2): 133–142. 1942. doi:10.1090/s0002-9904-1942-07625-7. MR 0006139.
  • "A theorem on integral symmetric matrices". Bull. Amer. Math. Soc. 55 (6): 620–622. 1949. doi:10.1090/s0002-9904-1949-09265-0. MR 0030564.
  • with William Hetherington Durfee: "A theorem on quadratic forms over the 2-adic integers". Bull. Amer. Math. Soc. 55: 756–762. 1949. doi:10.1090/s0002-9904-1949-09276-5. MR 0031522.
  • with Edward Harold Hadlock: "Properly primitive ternary indefinite quadratic genera of more than one class". Proc. Amer. Math. Soc. 4: 539–543. 1953. doi:10.1090/s0002-9939-1953-0056647-9. MR 0056647.